Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Enriched $P$-Partitions

Author: John R. Stembridge
Journal: Trans. Amer. Math. Soc. 349 (1997), 763-788
MSC (1991): Primary {06A07, 05E05}
MathSciNet review: 1389788
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An (ordinary) $P$-partition is an order-preserving map from a partially ordered set to a chain, with special rules specifying where equal values may occur. Examples include number-theoretic partitions (ordered and unordered, strict or unrestricted), plane partitions, and the semistandard
tableaux associated with Schur's $S$-functions. In this paper, we introduce and develop a theory of enriched $P$-partitions; like ordinary $P$-partitions, these are order-preserving maps from posets to chains, but with different rules governing the occurrence of equal values. The principal examples of enriched $P$-partitions given here are the tableaux associated with Schur's $Q$-functions. In a sequel to this paper, further applications related to commutation monoids and reduced words in Coxeter groups will be presented.

References [Enhancements On Off] (What's this?)

  • [B] F. Brenti, Unimodal, log-concave and Polya frequency sequences in combinatorics, Mem. Amer. Math. Soc. (1989), no. 413. MR 90d:05014
  • [C] L. Comtet, Advanced Combinatorics, Reidel, Dordrecht, 1974. MR 57:124
  • [G] I. M. Gessel, Multipartite $P$-partitions and inner products of skew Schur functions, Contemporary Math. 34 (1984), 289-301. MR 86k:05007
  • [HH] P. N. Hoffman and J. F. Humphreys, Projective representations of the symmetric groups, Oxford Univ. Press, Oxford, 1992. MR 94f:20027
  • [J] T. Józefiak, Characters of projective representations of symmetric groups, Exposition. Math. 7 (1989), 193-247. MR 90f:20018
  • [JP] T. Józefiak and P. Pragacz, A determinantal formula for skew Schur $Q$-functions, J. London Math. Soc. 43 (1991), 76-90. MR 92d:05175
  • [M] I. G. Macdonald, Symmetric Functions and Hall Polynomials, Oxford Univ. Press, Oxford, 1979. MR 84g:05003
  • [P] P. Pragacz, Algebro-geometric applications of Schur $S$- and $Q$-polynomials, in Topics in Invariant Theory (M.-P. Malliavin, ed.), pp. 130-191, Lecture Notes in Math. Vol. 1478, Springer-Verlag, Berlin, 1991. MR 93h:05170
  • [Sa] B. E. Sagan, Shifted tableaux, Schur $Q$-functions and a conjecture of R. Stanley, J. Combin. Theory Ser. A 45 (1987), 62-103. MR 88f:05011
  • [S] I. Schur, Über die Darstellung der symmetrischen und der alternierenden Gruppe durch gebrochene lineare Substitutionen, J. Reine Angew. Math. 139 (1911), 155-250.
  • [St1] R. P. Stanley, Ordered structures and partitions, Mem. Amer. Math. Soc. (1972), no. 119. MR 48:10836
  • [St2] R. P. Stanley, Enumerative Combinatorics, Vol. I,'' Wadsworth & Brooks/Cole, Monterey, 1986. MR 87j:05003
  • [St3] R. P. Stanley, Flag-symmetric and locally rank-symmetric partially ordered sets, Electron. J. Combin. 3 (1996), Research Paper 6.
  • [Ste1] J. R. Stembridge, Shifted tableaux and the projective representations of symmetric groups, Adv. in Math. 74 (1989), 87-134. MR 90k:20026
  • [Ste2] J. R. Stembridge, On symmetric functions and the spin characters of $S_{n}$, in ``Topics in Algebra,'' (S. Balcerzyk et al., eds.), Banach Center Publ. Vol. 26, part 2, pp. 433-453, Polish Scientific Publishers, Warsaw, 1990. MR 93e:20018
  • [Ste3] J. R. Stembridge, Nonintersecting paths, pfaffians and plane partitions, Adv. in Math. 83 (1990), 96-131. MR 91h:05014
  • [W] D. G. Wagner, Total positivity of Hadamard products, J. Math. Anal. Appl. 163 (1992), 459-483. MR 93f:15020

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): {06A07, 05E05}

Retrieve articles in all journals with MSC (1991): {06A07, 05E05}

Additional Information

John R. Stembridge
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109–1109

Received by editor(s): August 25, 1994
Additional Notes: Partially supported by NSF Grants DMS–9057192 and DMS–9401575
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society